How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Rosie_MRCVS Your Own Question
Rosie_MRCVS
Rosie_MRCVS, Cat Veterinarian
Category: Cat Veterinary
Satisfied Customers: 1065
Experience:  BVetMed MRCVS, Qualified veterinarian of ten years in small animal practice in England
40862463
Type Your Cat Veterinary Question Here...
Rosie_MRCVS is online now
A new question is answered every 9 seconds

Cat was just diagnosed with diabetes....blood sugar over 500.

Customer Question

Cat was just diagnosed with diabetes....blood sugar over 500. Prescribed Lantus, 2 units 2x/day. First day, all seemed well, but after his 4th injection, he vomited last night, and now is not eating. While he's being very quiet, he doesn't seem disoriented. Should I discontinue insulin until he eats again? I can call my vet in the morning.
Submitted: 2 years ago.
Category: Cat Veterinary
Expert:  Rosie_MRCVS replied 2 years ago.
Hi I'm Rosie one of the vets and I'd like to try and help you and Oreo. I'm sorry that he has diabetes - unfortunately this is a very common problem with cats. I would definitely stop the insulin while he isn't eating. There is a danger of him becoming hypoglycaemic - low blood sugar - if he has insulin without food.
Whilst I agree with your vet in the long term that a diet specifically for cats with diabetes would be beneficial, at the moment while he isn't eating I would try to get him whatever you can. Something warm and smelly would be most likely to tempt him - if you can stand it warm tuna.
If he carries on vomiting, becomes more unwell in himself - subdued, lethargic, extra sleepy - then I would get him to an emergency vets tonight. If his insulin dose was incorrect then he could be getting ketotic - this is where when diabetics can't use sugar for energy they start breaking down their muscles. This produces toxins which eventually poisons the patient. A sign of this is vomiting, not eating and weakness. If you are at all concerned about this then I would get him to your vets tonight - to an emergency vets if you have to. A simple blood test will let your vet know if Oreo needs treatment for ketosis. Left untreated this is potentially life-threatening.
I hope I've helped - if you have any questions from this then just hit 'reply' and I will get it and get back to you. Otherwise, if you have found this useful, please leave a positive rating so that I may be compensated for my time. Thank you, ***** ***** luck, Rosie.